First-Onset Seizure After Use of 5-hour ENERGY.
Babu, Kavita M. MD *; Zuckerman, Matthew D. MD *; Cherkes, Joseph K. MA, TC (NRCC) +; Hack, Jason B. MD *
Pediatric Emergency Care.
27(6):539-540, June 2011.
(Format: HTML, PDF)
The health consequences of energy drink use in adolescents are unknown. We discuss an adverse event in an adolescent who presented to the emergency department with his first-ever seizure after consumption of 5-Hour Energy. We review the typical presentation of caffeine toxicity, as well as the importance of screening for energy drink use in adolescents with appropriate clinical findings. We pay particular attention to the identification of energy drink-related adverse events in the emergency department and the need for subsequent reporting to the Food and Drug Administration. To our knowledge, this is the first reported case of an adolescent presenting with a new-onset seizure associated with energy drink use.
(C) 2011 Lippincott Williams & Wilkins, Inc.